Nevada, 2014Flash Flood in Nevada, July 15, 2014
July 15, 2014 · NWS REV · 1 event in 1 county or zone
Slow-moving thunderstorms brought heavy rain and localized flash flooding to Mineral County on the 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving thunderstorms brought heavy rain and localized flash flooding to Mineral County on the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 15, 1:03 PM PST, 57 minutes earlier.
Area forecast discussion, Jul 15, 1:03 PM PST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
203 PM PDT TUE JUL 15 2014
.SYNOPSIS...
DEEP MOISTURE WILL REMAIN IN PLACE THROUGH FRIDAY WITH WET
THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL AND GUSTY OUTFLOW
WINDS. FOR THIS WEEKEND THROUGH EARLY NEXT WEEK...LOW PRESSURE
APPROACHING THE PACIFIC NORTHWEST WILL BRING A DRYING TREND AND
LOCALLY BREEZY WINDS.
&&
.SHORT TERM...
A VERY MOIST AIRMASS IS IN PLACE ACROSS THE REGION WITH PWAT
VALUES ON THE 12Z SOUNDINGS RANGING FROM OVER 1.5 INCHES ACROSS
SOUTHERN NV TO NEAR OR ABOVE 0.80 INCHES IN THE RENO-TAHOE AREA.
BREAKS IN THE CLOUD COVER HAVE ALLOWED CONVECTION TO FIRE EARLY
THIS AFTERNOON IN MONO COUNTY WHERE STORM CELLS WERE ALREADY
PRODUCING VERY HEAVY RAIN. FLASH FLOODING WILL BE THE PRIMARY
SEVERE WEATHER THREAT THERE THROUGH THIS EVENING. AS STORMS
DEVELOP FURTHER NORTH, THE HRRR SHOWED STORMS IN MINERAL COUNTY
AND ALONG THE SIERRA FRONT PRODUCING LARGE SCALE OUTFLOW THAT
PUSHES NORTH INTO THE BASIN AND RANGE AND SOUTHWARD INTO MONO
COUNTY. THE NAM/GFS WERE INDICATING A BROADER SCALE SIGNAL THAT
SUPPORTS THE HRRR. THIS WOULD KEEP FLASH FLOOD THREAT HIGH INTO
THIS EVENING FOR MONO COUNTY. IN THE BASIN AND RANGE, STRONG GUSTY
WINDS AND BLOWING DUST WOULD ACCOMPANY WEAKER STORM CELLS AS
OUTFLOW PUSHES NORTH.
WE MAINTAINED A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT ALTHOUGH
IT WILL PROBABLY BE MOSTLY SHOWERS GIVEN THE LACK OF FORCING. PWAT
VALUES REMAIN HIGH WED-THU (NEAR OR ABOVE ONE INCH ALONG THE
SIERRA) AND MORE STORMS ARE LIKELY WITH GENERALLY SLOW STORM
MOTIONS. CLOUDS FROM TONIGHTS SYSTEM WILL LIMIT CONVECTION NORTH
AND EAST OF RENO BUT SKIES SHOULD BREAK BY MIDDAY FURTHER SOUTH TO
ALLOW CONVECTION TO INITIATE ALONG THE TERRAIN. POPS WERE
INCREASED TO LIKELY IN THE FLASH FLOOD WATCH AREA WHERE MODEL
CONFIDENCE WAS HIGH.
ON THURSDAY, THE FLASH FLOOD THREAT EXPANDS NORTHWARD AS WEAK
UPPER JET POSITIONED ALONG THE NV-ID BORDER PLACES WESTERN NV AND
NORTHERN SIERRA IN AN AREA OF LARGE SCALE LIFT. CLOUD COVER SHOULD
BE MORE SCATTERED TO ALLOW FOR DAYTIME HEATING AND GOOD STORM
INITIATION MIDDAY THURSDAY. POPS WERE BUMPED UP AGAIN FROM THE
SIERRA FRONT SOUTHWARD ALONG THE EASTERN SIERRA WHERE STORMS WILL
BE MOST WIDESPREAD. STRENGTH OF STORMS OVERALL WILL BE STRONGER ON
THURSDAY WITH THE ADDITION OF LARGE SCALE FORCING. HOHMANN
.LONG TERM...FRIDAY THROUGH MONDAY...
THE LONG TERM FORECAST WILL FOCUS ON THE BREAKDOWN OF THE UPPER
LEVEL RIDGE WHICH WILL PRODUCE A DRYING TREND AND HIGH
TEMPERATURES NEARER TO SEASONAL AVERAGES. GENERAL AGREEMENT IS
FOUND AMONGST NUMERICAL GUIDANCE IN SHIFTING LARGE SCALE RIDGING
EASTWARD WITH A BROAD TROUGH BECOMING ESTABLISHED JUST OFFSHORE OF
THE WEST COAST.
SHOWERS AND STORMS ARE POSSIBLE FRIDAY AND SATURDAY BEFORE A DRIER
SOUTHWEST FLOW BECOMES ESTABLISHED LATE THIS WEEKEND AND INTO EARLY
NEXT WEEK. THE BEST POTENTIAL WILL BE FRIDAY WITH ABUNDANT MOISTURE
REMAINING MAINLY SOUTH OF I-80. BY SATURDAY, MID-LEVEL MOISTURE BEGINS
TO BE REPLACED BY DRIER SOUTHWEST FLOW BUT ENOUGH REMAINS TO PROVIDE
A FEW ISOLATED SHOWERS AND STORMS PARTICULARLY SOUTH OF HWY 50.
BY SUNDAY, TROUGH DEEPENS OFF THE WEST COAST WITH INCREASING
SOUTHWEST FLOW ALOFT AND AN ENHANCED SURFACE PRESSURE GRADIENT
BECOMING ESTABLISHED. THIS SHOULD RESULT IN DRY CONDITIONS AND
INCREASING WINDS PARTICULARLY ACROSS PORTIONS OF NORTHEAST
CALIFORNIA AND NORTHWEST NEVADA NORTH OF I-80. A BIT TOO EARLY TO
TALK ANY SPECIFICS ON FIRE WEATHER IMPACTS BUT THE OVERALL TREND
WILL LEND TOWARDS DRYING AND INCREASING WINDS. THE STRENGTH OF WINDS
WILL RELY LARGELY ON HOW FAR INLAND THE UPPER TROUGH CAN PENETRATE
AND THE CURRENT 12Z RUNS KEEP RIDGING STRONGER FURTHER WEST ACROSS
OUR REGION THAN THE LAST 00Z RUNS. THIS IS ALSO REFLECTED IN
INCREASED ENSEMBLE SPREADS IN THE POSITIONING OF THE TROUGH/RIDGE
WHICH LEADS TO LOWER CONFIDENCE IN THE STRENGTH OF THE WINDS. FUENTES
&&
.AVIATION...
THUNDERSTORMS WILL BE THE MAIN FOCUS THROUGH FRIDAY WITH THE MAIN
THREATS BEING LOCALLY HEAVY RAINS, OUTFLOW WIND GUSTS TO 45 KTS, AND
SMALL HAIL.
THUNDERSTORMS WILL BE POSSIBLE THROUGH 04Z THIS AFTERNOON EVENING,
BEST CHANCES FOR KMMH WILL CONTINUE THROUGH 23Z AND FOR
KTVL/KTRK/KRNO/KCXP THRU 02Z. MOST STORMS SHOULD REMAIN SOUTH OF
SUSANVILLE/GERLACH THIS AFTERNOON. OUTSIDE OF THUNDERSTORMS EXPECT
LIGHT WINDS WITH VFR CONDITIONS.
FOR WED/THU, STORMS FOR ALL AREAS, BUT BEST THREATS FROM KTRK-KRNO
SOUTHEASTWARD WITH A BETTER POTENTIAL FOR LOCALLY HEAVY RAINFALL AND
FLASH FLOODING. PEAK TIMES SHOULD BE ABOUT THE SAME AS TODAY.
FUENTES/WALLMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING NVZ005.
FLASH FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING NVZ002-003.
CA...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING CAZ070-071.
FLASH FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING CAZ072-073.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)In the hours before
Special weather statement, Jul 15, 11:07 AM PST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1207 PM PDT TUE JUL 15 2014
CAZ073-NVZ001-152030-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
1207 PM PDT TUE JUL 15 2014
...SCATTERED THUNDERSTORMS THIS AFTERNOON...
THUNDERSTORMS HAVE BEGUN TO DEVELOP IN MONO COUNTY AND ARE EXPECTED
TO BECOME MORE WIDESPREAD THROUGH MONO, MINERAL, AND LYON COUNTIES
THROUGH 2 PM.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR
WITH THESE STORMS.
DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.
&&
LAT...LON 3847 11954 3861 11963 3870 11958 3855 11932
3895 11941 3912 11882 3907 11874 3907 11789
3900 11818 3893 11819 3846 11769 3788 11839
3747 11785 3745 11877 3777 11924 3791 11923
3804 11931 3819 11963 3828 11966
TIME...MOT...LOC 1900Z 112DEG 3KT 3839 11881
TOLBYFlash Flood, Mineral
- When
- July 15, 2:00 PM PST
- Where
- Mineral County, 6.24 mi S of Hawthorne to 3.38 mi S of Babbitt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.440, -118.630
A spotter reported that highway 359 south of Hawthorne and Lucky Boy Pass Road were closed due to flash flooding/debris flows. At least one vehicle was stranded in mud. A video was shared on Facebook showing fast-flowing water over highway 359.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, July 15 to 16, 20141 death · 1 injured · $225,000 · 5 events
- Damaging Wind in Maine, July 15, 2014$1.4 million · 70 kt wind · 1 event
- Flash Flooding and Hail in New Mexico, July 15 to 16, 2014$565,000 · 0.75 in hail · 5 events
- Flash Flood in Idaho, July 15, 2014$600,000 · 1 event
- Lightning Strikes in North Carolina, July 15, 2014$425,000 · 5 events
- Flash Flood and Heavy Rain in Colorado, July 15, 2014$250,000 · 2 events
- Flash Flooding in Maine, July 15, 2014$200,000 · 3 events
- Lightning Strike in Louisiana, July 15, 2014$200,000 · 1 event
- Flash Flooding and Flood in North Carolina, July 15 to 16, 2014$115,000 · 50 kt wind · 10 events
- Flash Flooding and Damaging Winds in Massachusetts, July 15 to 16, 2014$119,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, July 15, 2014$56,000 · 1 in hail · 13 events
- Flash Flooding and Lightning Strike in New Hampshire, July 15, 2014$80,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531828.